Virginia, 2021Frost and Freeze in Virginia, May 6, 2021
May 6, 2021 · NWS LWX · 1 event in 1 county or zone
Canadian high pressure allowed temperature to drop to near or just below freezing across western Virginia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Canadian high pressure allowed temperature to drop to near or just below freezing across western Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 8:26 PM EST, 5 hours 34 minutes earlier.
Area forecast discussion, May 5, 8:26 PM EST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
926 PM EDT Wed May 5 2021
.SYNOPSIS...
A cold front will push east of the area tonight. High pressure
will build in from Canada Thursday before another low pressure
crosses the region Friday. High pressure will return for
Saturday, then low pressure possibly impacts the area Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
A cold front is pushing southeast of the area this evening. The
strongest pressure rises occurring behind the front are
resulting in gusty northwest winds up to 30 mph this evening.
The pressure gradient will gradually relax later tonight but
remain in place as the center of high pressure moves into the
Ohio Valley. Thus, winds will likely remain somewhat elevated
through the night, although decoupling could take place in some
western valleys. Since cold and dry advection will continue
through the night, as well as upslope/mountain wave clouds
potentially persisting, am not thinking frost will be a concern.
Subfreezing temperatures should remain relegated to the higher
elevations, where a Freeze Warning will be in effect through
Thursday morning. It will be noticeably cooler everywhere by
morning, with most spots falling well into the 40s.
High pressure will build overhead Thursday allowing for cool
conditions for this time of year, despite some sunshine. There
will be some high clouds due to a jetstreak around the base of a
broad upper-level trough over the region, but the cloud deck
should be thin.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
An upper-level trough will become sharply defined Thursday
night. Low pressure will develop over North Carolina. A second
low that will develop over southwestern PA. A boundary will set
up between these two systems, and an onshore flow will develop
ahead of them. However, much of Thursday night should be dry as
this is taking place, since most of the dynamics will remain to
our south and west and moisture will still be limited. A few
showers may develop over our western areas near the Allegheny
Highlands into central Virginia overnight though.
The forcing associated with these systems will strengthen as the
upper-level trough axis swings negatively tilted, allowing these
systems to continue phasing. Coastal low pressure will develop,
but likely too far offshore to have a significant impact.
However, forcing along the boundary between the northern and
southern stream low will strengthen, and that boundary will
slowly pass through from west to east. At the same time,
moisture will be in the increase as an onshore flow component
draws moisture from the Atlantic. As a result, widespread
showers are expected to develop, and with the clouds and onshore
flow it will be very cool for this time of year. Bottom line, is
that Friday looks like a wet, dreary and chilly day for this
time of year.
This system will exit Friday night, and a northwest flow will
bring more chilly conditions for this time of year. However, it
should dry out.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As the trough moves offshore Saturday, a weak area of surface high
pressure will build over the region. The upper level flow will
become more zonal and temperatures will increase slightly Sunday,
but still remain slightly below average. An area of low pressure
will approach the region Sunday with rain chances increasing later
in the day into Sunday night and Monday. As we remain in the cool
sector, do think we stay stable so the severe threat is likely
minimal. However, the potential for flooding will need to be
monitored, especially west of the Blue Ridge where the greatest
potential exists for 1 to locally 2 inches of rain.
A weak cold front looks to move through the region Monday, before
potentially lifting back north through the region as a warm front by
midweek. This results in the residual chance for showers almost
daily. Upper level flow looks to stay west or west-northwest, so
temperatures do look to stay near or below the (new) normals across
the CWA through Midweek. There may be some frost/freeze concerns
across the higher terrain of the Allegheny Front if there are no
clouds or precip Monday and again Tuesday night.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
A gusty northwest wind of 20 to 30 kts is occurring behind a
cold front this evening. The winds should gradually ease late
tonight into Thursday morning.
High pressure will settle overhead Thursday, but rain showers
and subVFR conditions are expected Friday. Northwest winds will
dry things out Friday night.
Primarily VFR conditions expected Saturday. MVFR conditions
possible due to low clouds and rain showers on Sunday.
&&
.MARINE...
A pressure surge behind a departing cold front is causing gusty
northwest winds, and an SCA is in effect for the waters through
tonight. Gusts around 30 knots are most common, but have
observed a few isolated/brief gusts to gale force with the
pressure surge this evening.
High pressure will settle overhead Thursday, and an SCA is in
effect for portions of the waters ahead of the building high for
Thursday morning, but winds will become lighter through the day.
More SCA conditions are possible Friday as low pressure
develops and tracks offshore.
SCA conditions are likely Sunday through the first part of next
week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Freeze Warning from 3 AM to 9 AM EDT Thursday for VAZ503.
WV...Freeze Warning from 3 AM to 9 AM EDT Thursday for WVZ505.
MARINE...Small Craft Advisory until noon EDT Thursday for ANZ530>534-
537>543.
Small Craft Advisory until 6 AM EDT Thursday for ANZ535-536.
&&
SYNOPSIS...BJL
NEAR TERM...ADS/KLW
SHORT TERM...BJL
LONG TERM...CPB
AVIATION...ADS/KLW/CPB
MARINE...ADS/KLW/CPBHazardous weather outlook, May 6, 12:56 AM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
156 AM EDT Thu May 6 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
156 AM EDT Thu May 6 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
156 AM EDT Thu May 6 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-061000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
156 AM EDT Thu May 6 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Freeze Warning is in effect for western Pendleton and western
Highland Counties late tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Frost/Freeze, Western Highland
- When
- May 6, 2:00 AM EST to 8:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Canadian high pressure allowed temperature to drop to near or just below freezing across western Virginia.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, May 6, 20211 death · 1 injured · $109,000 · 50 kt wind · 29 events
- Heat in Arizona, May 6, 20211 death · 1 event
- Damaging Winds in Alabama, May 6, 2021$38,000 · 52 kt wind · 111 events
- Tornadoes and Hail in Illinois, May 6, 2021$45,000 · EF0 · 7 events
- Hail and Damaging Winds in Arkansas, May 6 to 9, 20212.75 in hail · 20 events
- Damaging Wind in Indiana, May 6, 2021$20,000 · 56 kt wind · 1 event
- Damaging Wind in Mississippi, May 6, 2021$20,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, May 6, 2021$12,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Tennessee, May 6, 20211 injured · 61 kt wind · 6 events
- Hail and Damaging Winds in Kentucky, May 6, 2021$13,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 6, 20218 events
- Hail and Damaging Winds in Arkansas, May 6, 2021$2,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963064.